Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 324, NWS Las Vegas, NV

October 10, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 10, 2022, 2:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2022, 2:34 PM PDT (21:34 UTC)
Expired
Oct 10, 2022, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS55 KVEF 102134
FFWVEF
CAC071-110045-
/O.NEW.KVEF.FF.W.0324.221010T2134Z-221011T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
234 PM PDT Mon Oct 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 545 PM PDT.

* At 234 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. MRMS indicates that up to 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County including Excelsior 
  Mine Road and Kingston Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3571 11556 3552 11557 3541 11578 3537 11592
      3551 11610 3579 11612 3579 11571

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
662 
WGUS75 KVEF 102246
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
346 PM PDT Mon Oct 10 2022

CAC071-110045-
/O.CON.KVEF.FF.W.0324.000000T0000Z-221011T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
346 PM PDT Mon Oct 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 346 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. MRMS estimates that between 1 and 2 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County including Excelsior 
  Mine Road and Kingston Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3571 11556 3552 11557 3541 11578 3537 11592
      3551 11610 3579 11612 3579 11571

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
982 
WGUS75 KVEF 110038
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
538 PM PDT Mon Oct 10 2022

CAC071-110048-
/O.EXP.KVEF.FF.W.0324.000000T0000Z-221011T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
538 PM PDT Mon Oct 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3571 11556 3552 11557 3541 11578 3537 11592
      3551 11610 3579 11612 3579 11571

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 12:56 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 10, 12:56 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1256 PM PDT Mon Oct 10 2022

.SYNOPSIS...A weak low pressure system over central California
will bring isolated showers and thunderstorms to the region today.
This low will drift off the coast of Southern California much of
the week but may bring renewed chances for rainfall by next
weekend as it swings back through the Desert Southwest.

&&

.DISCUSSION...through next weekend.

Activity is unfolding about as expected thus far this afternoon,
with most of the activity focused across the Spring Mountains and
higher terrain of Inyo, San Bernardino, and Lincoln counties.
While the storms haven't been especially strong, they are slow
moving with a north to south storm motion of 10 knots or less.
This has led to a few pockets of heavier rainfall, with nearly a
half-inch of rain picked up near Mt Charleston along with some
pea sized hail. Expect activity to continue favoring western areas
through the evening, thanks to the weak closed low dropping
southward through central California aiding in upward motion over
the Sierra and Mojave Desert region, and to a lesser extent the
southern Great Basin. Storms will tent to avoid the Las Vegas
Valley, though we can't rule out some gusty outflow winds from
storms that develop to the south and west of the metro area.

Drier conditions are expected tomorrow as the closed low will
begin to drift off the coastal waters of southern California,
resulting in less upward forcing aloft across our region. Only
exception may be across southwestern San Bernardino County where a
few isolated showers may develop near Joshua Tree and impact the
Morongo Basin. Aforementioned closed low will linger in the
coastal SoCal vicinity much of the week, and some low chance but
daily weak thunderstorm activity may persist across the mountains
and high desert areas of western San Bernardino County. Otherwise,
mostly dry conditions are expected with above normal temperatures
continuing.

By this weekend, the low will finally shift inland and may spread
more widespread shower activity into the region Saturday night and
Sunday. However, with such compact closed systems like this, there
remains a large envelope of forecast possibilities. Like the NBM's
current depiction with slight chances spreading into the region
late Saturday with scattered, diurnally enhanced showers during
the day Sunday along with cooler temperatures. Rain chances will
continue to be fine tuned through the week as details become more
clear.

&&

.AVIATION...For Harry Reid...Generally light winds favoring
typical diurnal patterns are expected through tomorrow afternoon.
However, isolated thunderstorms forming along the spine of the
Spring Mountains as well as south of the Las Vegas Valley could
encourage some outflow winds from southwest or southerly
directions later this afternoon. Thunderstorms are unlikely at
the terminal itself, but will influence the Daggett and Beatty
approach corridors.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms can be expected across the
Sierra and western Mojave Desert impacting KBIH and KDAG through
the afternoon hours. Elsewhere, generally light winds favoring
diurnal trends are expected. Drier conditions are expected
Tuesday with light winds continuing.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:56 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Oct 10, 2:23 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.